SHARE Metastatic Breast Cancer
1,620 members939 posts

New treatment

Hi all,

I just had my first scan after being on Ibrance and Letrozole for almost 5 cycles. Good and bad news. Some tumors had shrunk while others had grown. My doctor is going to change my treatment to the following; Aromasin, Ribociclib which he says are similar to what I have been taking but they are going to add Affinitor which he says is more of a targeted therapy. Really sad about the whole situation as I was handling the Ibrance and letrozole with no real side effects. My doctor still seems optimistic and thankfully is encouraging. He is part of UCLA so I know he is up on all the latest and greatest. Anybody have an experience with these new drugs. I see him next week so not sure exactly when I will start them. I hate this freaking disease!! I know I sound negative and I am a really positive person but just having a pity party right now.

23 Replies
oldestnewest

I haven't been on anything as I a new to this and am awaiting my scan results but just want to say you are loved prayed for and I totally understand the pity party . I didn't understand it when I had my first breast cancer 10 years ago it since I got the mestatic diagnosis I have had some dark days . I have found some great ladies here though .

5 likes
Reply

Sorry, not heard of this drug either. Getting news like this is tough. Regardless of what anybody says I believe we all have dark days. We're human.

3 likes
Reply

Dark days sure, we are human. Seek support, we are here.

Reply

I have not heard of these drugs. But I can totally relate to feeling down. I too have those days. But I know that I still have faith. God understands our weakness and still loves us. i also hate this disease. Bless you and I will be praying.

2 likes
Reply

Yes. I was on Ibrance and just recently switched off to Afinitor/Aromasin. I am far less tired on this than I was on Ibrance. My primary side effect if a bad rash all over my face. Big red spots. I didn't use makeup before but I am learning how...LOL I am on my 2nd month. I think you will be pleasantly surprised....at least I hope so. good luck!

3 likes
Reply

Thanks so much for your input. It really helps. :)

Reply

Hey, I have that rash and those red spots. Have been prescribed clindamycin phospate for the red spots on my face and fluocinide for the rash. They work great!

1 like
Reply

Hi. I am familiar with Afinitor. I took it with Exemestane for close to two years. It worked very well for me. Your doctor may play around with the dose. I started at 5mg of Afinitor, then my doctor raised it to 7.5mg, which caused problems. My liver enzymes were extremely elevated and I also experienced a lot of mouth sores. She took me off for a few weeks until my liver numbers got back to the normal range. After being on Afinitor 5mg for one year, she increased the dose gradually (7.5mg every third day, 5mg the other 2 days). Eventually, through a gradual increase, I was able to tolerate 7.5mg daily. Although, Afinitor continued to work great in keeping my cancer at bay, I had to stop because the Afinitor was causing problems with the lining of my lungs. Hope this info helps.

2 likes
Reply

Thanks for your feedback. I have seen the mouth sore issues on the website. Looks painful. The information is very helpful and I appreciate you taking the time to respond. We are in this together.

Reply

Hi again. Before I started Afinitor, I sought a second opinion from a doctor a Weill Cornell in NYC (I am being treated at Memorial Sloan Kettering also in NYC). She took a more conservative approach by starting patients with a dose of 2.5mg. My oncologist was a little more aggressive - I took 2.5mg for two days and then increased to 5mg. My doctor told me that although the range was 2.5mg to 10mg, a very small number of people could tolerate 7.5mg, let alone 10mg.

Also, about the mouth sores...when I eliminated high acidic foods, I had fewer mouth sores and the ones I had were less intense.

Hope things go well at your appointment.

1 like
Reply

This is not a happy note--be forewarned!

A friend of mine was on Afinitor very early in the time it has been available. I don't remember what else she was on at the time, but she went into pulmonary failure and neither her onc nor the pulmonologist connected the condition of her lungs with the Afinitor and kept giving it to her in the full dose. She was hospitalize for about 3 or 4 weeks and died.

So I strongly suggest to anybody on Afinitor that if you develop any breathing issues at all, be sure to quickly call your onc and ask about what to do. I think if my friend, Pat, had been taken off it when she first complained of trouble breathing, she would probably still be alive.

Not long after that happened, I mentioned it to my own onc and she said that she was not starting any of her patients on the full dose of Afinitor because of concern about side effects.

I'm not saying don't take Afinitor, and may use it myself sometime in the future, but be aware that serious breathing problems can become worse and that any lung issues need to be brought to your onc's attention immediately---maynot 2 a.m. immediately, but even on Sunday morning immediately!

1 like
Reply

Thanks. I am going to add this to my list of questions. I see my doctor on Monday.

Reply

So sorry to hear this! I have been on Ibrance/Faslodex for 6 months. Everything was great until my last bloodwork. Tumor markers tripled and have to go in this week for CT Scan. I felt great until this news! Wondering what I will be on next...but I will NOT give up!!

1 like
Reply

Me neither (about giving up) but I swear this crap just sucks. I pray for the best with your scan. I am going in today so will have a new game plan with this new medication. That for me is the scariest part because I handled the Ibrance/Letrozol so well. One step at a time. :) Will keep you posted.

1 like
Reply

Please do! I feel the same way!!!

1 like
Reply

Hope you had good scan results. See my response to breastcancerconscip as to what they have in store for me next. I never thought this would be what i would be dealing with at this point in my life but it is so going to keep putting one foot in front of the other and making the most of it. I really feel good to so I hope the change in medications doesn't change that.

I have my youngest son's wedding to look forward to in April so want to be at my best.

1 like
Reply

Thanks for your words of encouragement! I hope the meds work for a very long time for you. I meet with my doctor today to plan the next course of action. Having things like a wedding to look forward to is so great. It really gives you strength to keep on! I look forward to seeing my sons live happy lives and want my grand kids to remember me...that is what keeps me going! I never thought I would be dealing with this stuff at 53 years old, either. Much luck and love to you!

1 like
Reply

I've been on the Aromisin and Affinitor for over a year with no progression. The only side effect has been a rash, which I have cream for that I use as needed. Otherwise, I'd say I'm doing great. Wishing you the same great response!

1 like
Reply

Good to hear. I will be starting these drugs soon and they will be adding one more drug. It's similar to Ibrance and is called Kisqali. I will be part of a clinical study through UCLA since they are combining the three drugs, Aromosin, Affinitor and Kisqali. A little nervous but my scan showed that two of the tumors in my liver had grown and two were stable so he feels he needs to change things up. He is very optimistic and feels it is a good approach. I am putting my trust in him and faith in God that this works.

1 like
Reply

I was on Afinitor for 3 years. It worked well for me but I did have side effects and my oncologist lowered my dose twice. The biggest issue for me were mouth sores but staying away from acidity foods did help. There is also a mouthwash that can help that is recommended by the pharmaceutical company.

1 like
Reply

Thanks MaryJ-S. The study will provide me with the mouthwash so I will definitely use it. I will be on a lower dose since my protocol will be three drugs. Hoping for the best. The unknown is the scariest.

Reply

Since you left this message my Dr wants me on Aromasin and Affinitor. I'm a bit scared with the Aromasin because of the steroids. I have way too many problems with it.

Reply

I am a bit scared too and I am scheduled to see the doctor this Thursday and pick up all the medication. I have also been taking an anti-depressant for about 10 years and they have to switch it to Paxil because of the other drugs interaction with the Affinitor and am worried about that. I had to switch yesterday and am feeling a little out of sorts this morning. Hope it's just an adjustment. I will keep you posted on my responses to the drugs.

Reply

You may also like...